Academic journal article Indian Journal of Psychological Medicine

Adverse Drug Reactions and Their Impact on Quality of Life in Patients on Antipsychotic Therapy at a Tertiary Care Center in Delhi

Academic journal article Indian Journal of Psychological Medicine

Adverse Drug Reactions and Their Impact on Quality of Life in Patients on Antipsychotic Therapy at a Tertiary Care Center in Delhi

Article excerpt

Byline: Shalini. Chawla, Shankar. Kumar

Context: Adverse drug reactions (ADR) due to antipsychotic therapy have significant impact on a psychiatric patient's quality of life. Few studies have been conducted in India to monitor adverse drug reactions due to antispsychotics and none has been done to determine their impact on quality of life. Aims: The present study was conducted to monitor ADRs due to antipsychotics and ascertain the impact of ADRs on quality of life. Settings and Design: This prospective observational study was conducted in the psychiatry outpatients department in New Delhi for 1 year. Patients and Methods: A total of 224 patients enrolled were followed up for a period of 3 months. ADRs were monitored using the standard form of the Central Drugs Standard Control Organization and causality was determined using the Naranjo algorithm. The WHO Quality of Life BREF (WHOQOL-BREF) scale was used to study the effect of ADR on the quality of life. Statistical Analysis Used: The data were entered and analyzed using the statistical software SPSS 17.0. Unpaired t-test was used to compare the quality of life of patients who encountered ADRs and those who did not. P < 0.05 was considered statistically significant. Results: Of the total 224 patients, 38 adverse drug events occurred. Adverse drug events were mostly with risperidone (10), followed by olanzapine (8) owing to high usage. Majority of the events were classified as probable (34). The occurrence of adverse drug events decreased the scores on physical and psychological domain scores of WHO-QOL BREF at 3 months compared to baseline. Conclusions: The study provides information on the existing incidence of ADRs in the setup with an established pharmacovigilance center. The nature of ADRs correlates with the prevalence pattern of usage of atypical antipsychotics. Clinicians need to weigh benefit versus the impact on quality of life while prescribing antipsychotics.

Introduction

An adverse drug reaction (ADR), as per the WHO, is defined as “a response to a drug which is noxious and unintended, and which occurs at doses normally used in man for the prophylaxis, diagnosis, or for modification of physiological function.”[sup][1] These reactions pose a significant problem in view of increased morbidity and mortality, increasing costs of health care, and poor compliance.[sup][1]

Few studies have been conducted worldwide as well as in India to observe the pattern of ADRs of psychotropic drugs and their causality assessment to a particular drug. A 6-month prospective observational study was conducted at an academic psychiatric hospital in New England.[sup][2] This study reported atypical antipsychotics (37%) to be the most commonly implicated drugs for adverse drug events. The central nervous system (66.5%), cardiovascular and dermatologic reactions were among the common organ systems affected by adverse drug events.[sup][2] ADR monitoring was conducted in psychiatry outpatient department of a tertiary hospital in Kolkata.[sup][3] Of all the diagnoses, bipolar disorder (27%) followed by schizophrenia (24%) were most common. Thirty-three different ADRs were reported due to treatment. Antipsychotics (57.1%) were the most common class of psychotropic agents implicated in causing ADRs. Tremors (19.6%), weight gain (15.34%), and constipation (14.49%) were the most common ADRs in decreasing order of frequency.[sup][3] Of all the antipsychotics, olanzapine (31.82%) followed by haloperidol (19.03%) were the most common drugs responsible for ADRs.[sup][3]

A prospective study analyzing ADR to atypical antipsychotic agents was carried out in outpatients at a tertiary hospital in Gujarat.[sup][4] ADRs were reported from a total of 84 prescriptions. Eighty-two of 93 ADRs were due to risperidone and olanzapine. Among the ADRs reported, weight gain, dizziness, and sleep and appetite disturbances were responsible for 78% of the adverse events. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.